Hail, Dougherty
- When
- March 26, 9:00 PM EST
- Where
- Dougherty County, 2.73 mi ESE of Turner City
- Measured
- 0.88 in hail
- Reported by
- Social Media
- Coordinates
- 31.570, -84.060
Nickel size hail covered the ground.
Near daily record cold 500 mb temperatures associated with an upper level low steepened mid level lapse rates and contributed to sufficient instability for accumulating hail across portions of southwest Georgia. Most hail was less than quarter size, although some quarter size hail was also reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TAE wrote it up.
Near daily record cold 500 mb temperatures associated with an upper level low steepened mid level lapse rates and contributed to sufficient instability for accumulating hail across portions of southwest Georgia. Most hail was less than quarter size, although some quarter size hail was also reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Mar 26, 8:18 PM EST, 42 minutes earlier.
Area Forecast Discussion
National Weather Service Tallahassee FL
918 PM EDT Tue Mar 26 2019
.UPDATE...
The current forecast remains on track with no significant changes
from the near term section below.
&&
.PREV DISCUSSION [740 PM EDT]...
.NEAR TERM [Through Tonight]...
18 UTC surface analysis shows an inverted trough moving through
South Carolina. In addition to the sharp wind shift/speed increase
across the trough axis, it also shows up well in visible satellite
imagery on the leading edge of a more agitated Cu field compared to
the more stable field out ahead to the southwest. The main synoptic
cold front is well to the SE of the region, across Central Florida.
Aloft, vapor imagery shows a large upper low moving through Western
Tennessee heading for our region. Analysis data from earlier at 12
UTC showed very cool temperatures associated with this upper low,
and as this low moves closer to our region, expect mid level
temperatures to drop considerably.
The forecast tonight with respect to rain across much of the area
tonight is well agreed among the models. Strong vertical lift ahead
of the upper low and the increasing moisture field from the NE will
result in much of South Georgia and North Florida getting rain. What
is a little more uncertain is whether thunderstorms accompany this
system. The afternoon guidance seems to be a little more unstable
than previous runs, so will continue mention of thunderstorms in the
forecast.
As to any strong/severe storm potential - the concern would be for
hail, probably less than 1 inch in diameter. A couple of model
solutions suggest that in addition to unusually low freezing levels
(7kft), SBCAPE prior to 03z could peak around 800 J/kg. This seems a
little too aggressive, with the mean of the hi-res guidance
suggesting SBCAPES less than 250 J/kg. Given that instability will
be fairly low, despite the steep lapse rates, can't rule out the
possibility of some small hail in the more vigorous storms in the
evening. It does, however, seem unlikely that a storm would reach
severe limits.
Model guidance is in good agreement that showers and storms should
exit the region in the 09-12z Wednesday time frame, and as such,
have a quick end to PoPs north to south at that time. Temperatures
overnight should drop into the low to mid 50.
.SHORT TERM [Wednesday Through Thursday Night]...
In the upper levels a shortwave will move through the Peninsula
tomorrow morning. A ridge will build into the region by tomorrow
afternoon. At the surface high pressure will move into the region by
tomorrow afternoon. Northeasterly winds will bring cool, dry air
into the region. POPs will be near zero. Skies will be sunny and
clear. Lows will be in the 40s. Highs will be in the 60s tomorrow
and in the lower to mid 70s on Thursday.
.LONG TERM [Friday Through Tuesday]...
In the upper levels a shortwave will move through on Friday night
into Saturday. On Sunday a deep trough will move through the Eastern
U.S. with nearly zonal flow or slight troughing over the region. At
the surface high pressure will be over the region until the next
front approaches on Sunday. A Gulf Low will keep rain chances
elevated early next week. POPs will be low until the front
approaches on Sunday. POPs will be 50 to 60 percent on Sunday then
30 to 40 percent early next week. Lows will be in the 40s and 50s.
Highs will be in the 60s and 70s.
.AVIATION...
[Through 00Z Thursday]
Scattered SHRA and TSRA expected at TLH/ABY/VLD starting as soon
as 01z and continuing to around 09z. MVFR conditions are possible
with these storms. Thereafter, MVFR cigs should persist at most
terminals until 13-15Z. Winds N-NE increase with gusts around 20
kts.
.MARINE...
Northwesterly winds will increase tonight. A Small Craft Advisory
has been issued for winds over 20 knots. Northeasterly winds will be
moderate tomorrow afternoon through Thursday. A wet pattern will
return on Sunday and continue through early next week.
.FIRE WEATHER...
Drier air will advance into the area, with minimum RH values in the
low-mid 20s across much of the area. 20 ft winds will also be
elevated tomorrow, although the timing of these two conditions may
not quite sync up. KBDI values in AL are low and GA fuel moistures
remain above 6%, so no red flag conditions are anticipated there.
In Florida, however, have a fire weather watch up for possible red
flag conditions in the eastern Panhandle tomorrow. Conditions
may be possible further east as well, though we're anticipating
storms tonight in the Big Bend, which would knock down the ERC values
there. Because of the elevated winds, dispersions will also be high
tomorrow.
.HYDROLOGY...
There is another chance for rain tonight then dry weather is
expected until the next system approaches on Sunday. A wet pattern
is expected early next week. Rainfall totals over the next seven
days are one inch or less. All local rivers are below action stage
at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 54 68 44 75 48 / 60 0 0 0 0
Panama City 55 69 48 71 53 / 20 0 0 0 0
Dothan 50 66 41 72 47 / 30 0 0 0 0
Albany 51 64 42 71 47 / 80 0 0 0 0
Valdosta 53 66 44 73 48 / 70 0 0 0 0
Cross City 56 69 47 74 50 / 60 10 0 0 0
Apalachicola 55 70 49 71 54 / 20 0 0 0 0
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Fire Weather Watch from 9 AM EDT /8 AM CDT/ Wednesday through
Wednesday evening for Calhoun-Coastal Bay-Coastal Gulf-
Holmes-Inland Bay-Inland Gulf-Jackson-Washington.
GA...None.
AL...None.
GM...Small Craft Advisory until 2 PM EDT /1 PM CDT/ Wednesday for
Coastal Waters From Ochlockonee River to Apalachicola Fl
out to 20 Nm-Coastal waters from Mexico Beach to
Apalachicola FL out 20 NM-Coastal waters from Mexico Beach
to Okaloosa Walton County Line FL out 20 NM-Waters from
Suwannee River to Apalachicola FL from 20 to 60 NM-Waters
from Apalachicola to Mexico Beach FL from 20 to 60 NM-
Waters from Mexico Beach to Okaloosa Walton County Line FL
from 20 to 60 NM.
&&
UPDATE...LF
NEAR TERM...Godsey
SHORT TERM...McD
LONG TERM...McD
AVIATION...LF
MARINE...McD
FIRE WEATHER...Nguyen
HYDROLOGY...McDSpecial Weather Statement
National Weather Service Tallahassee FL
956 PM EDT TUE MAR 26 2019
GAZ145-146-270245-
Colquitt GA-Mitchell GA-
956 PM EDT TUE MAR 26 2019
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MITCHELL AND
SOUTHWESTERN COLQUITT COUNTIES UNTIL 1045 PM EDT...
At 955 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Riverside, or 10 miles east of Pelham, moving southeast
at 5 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Moultrie, Funston, Laney, Hartsfield, Bay, Hinsonton, Center Hill and
Cotton.
LAT...LON 3117 8380 3104 8392 3104 8394 3116 8409
3127 8400
TIME...MOT...LOC 0155Z 308DEG 6KT 3115 8398
11-NGUYENSpecial Weather Statement
National Weather Service Tallahassee FL
957 PM EDT TUE MAR 26 2019
GAZ125-127-270245-
Worth GA-Dougherty GA-
957 PM EDT TUE MAR 26 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DOUGHERTY AND WEST
CENTRAL WORTH COUNTIES UNTIL 1045 PM EDT...
At 957 PM EDT, Doppler radar was tracking a strong thunderstorm over
Marine Corps Logistics Base, or 7 miles northeast of Putney, moving
southeast at 5 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Albany, Turner City, East Albany, Marine Corps Logistics Base, Red
Rock, Acree, Gammage, Sylvester Airport, Crestwood and Pecan City.
LAT...LON 3156 8385 3144 8400 3145 8401 3156 8416
3163 8409 3162 8405 3164 8403 3165 8403
3165 8402 3166 8402
TIME...MOT...LOC 0157Z 308DEG 6KT 3157 8404
11-NGUYENThe Moody AFB radar (KVAX), 126 km away, was scanning. The volume nearest the first event began at 02:01 UTC.
6 hail. Local standard time, as filed.
Nickel size hail covered the ground.
Quarter size hail was reported just east of Doerun.
Hail was reported near the Pavo area.
Nickel size hail was reported to be falling heavily from between Doerun and Moultrie.
The public estimated hail ranging from dime to quarter size in the Dixie area.
A picture was posted on social media showing hail near quarter size covering the ground from the Sand Hill area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2019Every state in 2019This day in weather historyWarnings in Georgia, March 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 808475, 808476, 808477, 808478, 808479, 808480.